Hi, I’m sorry to hear of your grandmother’s problems. Her condition is probably due to troubles with protein metabolism, which result in ammonia building to toxic levels in her blood. This can muddle thinking and cause confusion and memory problems. The condition is known medically as ‘hepatic encephalopathy’.
If she is compliant with her Lactulose, they might change her dosage, and perhaps change or add Rifaximin to her meds; this is an antibiotic that helps some people with the condition.
More importantly is long term management; has your grandmother talked with her doctors about the possibility of liver transplant at some point in the future? How is she doing other than this episode of confusion?
Good luck to you and your family,
Like your grandma I landed up in the ER and incoherent from high ammonia levels but lactulose enabled me to think clearer. The root of the problem was the cirrhosis. For me, the cure was a liver transplant. I still have hep C but fortunately my liver has remained healthy.
The guide line I used for lactulose consumption was enough to have 2-3 soft bowel movements daily.
Besides using lactolose, she should stop eating red meat as it can increase the ammonia.
Fish, chicken and beans are fine. Tofu is good for those with cirrhosis.
Put her on as close to a no salt diet as possible.
Your grandmother may have more problems than just the encephalopathy.
The only think I would add Bill is that we cirrhotics are told to titrate the lactulose because the amount needed varies with the types and amount of food a person eats. The correct dosage is achieved when the patient has about three loose bowel movements per day.
You are correct the rifaxamin should be added because it prevents repeated episodes of encephalopathy.
aanewman88 your grandmother is suffering with advanced decompensated cirrhosis and needs to be on a transplant list ASAP.
What does all of this mean?
She is suffering from a symptom of advanced liver disease called "hepatic encephalopathy".
Will she ever be able to remember who anyone is again if her ammonia level goes back down or does this mean that her liver has gotten so bad that it's just giving up?
The symptoms are temporary. Once the toxins are controller the patient will be able to think and remember again.
Hepatic encephalopathy is a worsening of brain function that occurs when the liver is no longer able to remove toxic substances in the blood.
More severe symptoms may include:
* Abnormal movements or shaking of hands or arms
* Agitation, excitement, or seizures (occur rarely)
* Drowsiness or confusion
* Inappropriate behavior or severe personality changes
* Slurred speech
* Slowed or sluggish movement
Patients with hepatic encephalopathy can become unconscious, unresponsive, and possibly enter a coma.
Patients with hepatic encephalopathy are often not able to care for themselves because of these symptoms.
Lactulose may be given to prevent intestinal bacteria from creating ammonia, and as a laxative to remove blood from the intestines. Neomycin may also be used to reduce ammonia production by intestinal bacteria. Rifaximin, a new antibiotic, is also effective in hepatic encephalopathy.
Sedatives, tranquilizers, and any other medications that are broken down by the liver should be avoided if possible. Medications containing ammonium (including certain antacids) should also be avoided. Other medications and treatments may be recommended. They may have varying results.
The severity of hepatic encephalopathy is measured on a five-point scale.
Grade 0 is indicated by minimal changes in memory, concentration, intellectual function, and coordination.
Grade 1 is characterized by increasing confusion and disorientation, forgetfulness, impaired intellectual function, decreased attention, agitation, lack of coordination, and disturbed sleep patterns (often day-night reversal). .
Grade 2 involves drowsiness, disorientation, loss of ability to perform mental tasks, personality and behavior changes, and increased motor symptoms such as asterixis.
Grade 3 is characterized by lethargy, somnolence (sleeping), loss of mental function, profound confusion, amnesia, aggression, asterixis, and hyperactive reflexes.
Grade 4 is indicated by coma. In the coma stage, respiratory or cardiovascular failure may occur. ./
Thank you everyone for your responses. My grandma is still in the hospital this morning with no progress on all of her symptoms from yesterday. She still can't remember who anyone is and it's really starting to scare me. Unfortunately she is not a candidate for a liver transplant.. So I guess all they can do for her is keep pumping her full of lactulose, She has already been on a strict diet for some time now and nothing seems to be helping.
This is the deal, I am Amandas mom, and its my mom that is in the hospital, Wed she was fine, yes tired but could speak normal and understand people, we went to a specialist that day (A Liver Specialist), told him about her and that she has not gone to the bathroom for like 3 days, She has been on lactrulose for like 6 months now and takes it faithfully. The doc sent her home and the VERY next morning my brother that lives with her found her non responsive with throw up all over her pillow, Called EMS they came and took her to the hospital. Amonia on that day of admittance was 84, she pooped 2 times huge while in the hospital that day, she was unresponsive all day only to open her eyes and say I DO or I AM at questions. Today her Amonia level is 140 she has gone to the bathroom several times as well in a diaper provided by the hospital. Still not able to say are name but is speaking just a tad bit more but not really to the questions we ask. Her Primary care doctor came in and she knows everything about Mom and sees her very often in fact saw her a week ago. She was amazed............she cked a couple of things and tried to get mom to respond to sqeezing her hand, and she did not do it. The doc is now ordering a MRI of her brain because since mom has gone to the bathroom so many times and still keeps getting lactrulose she just cant understand why the amonia got higher instead of went down.
I’m very sorry to hear about your mom. None of us here have access to her medical records; I imagine the hospital is doing everything possible for her. Have they discussed Rifaximin yet? This is sometimes used in concoction with Lactulose for management of HE, I think.
Some people tolerate very high ammonia levels, so it’s not always an accurate barometer of health, as I understand. I would think with increased bowel movements it would begin to subside, though; at least from an intuitive standpoint.
Good luck to everyone--
I believe the liver doc did order the Rifaximin but did for warn us about the cost, this was at her appt. on Wed when she was doing good. Rifaximin Cost, is like 500 dollars for 60 pills given 2 times a day lasting only 30 days. Medicare does not cover, nor does the Base Military Carry it. Is there a Generic? The CT scans did not show any sign of Stroke, but I totally believe that something happend to her brain during that nite, either she asperated on her vomit or she had a stroke that the CT could not pick up. Is that possible? The change in her is just toooo huge in a 15 hour turnaround.
Take a peek at this and see if it does you any good. I haven't preview this myself; perhaps when I have a few moments. Back in a bit--
Hi, my dad been diagnosed with HCC, we didn't know that he had HCV since late 90s, he has mild cirrosis, portal hyportension. He did TACe last year in March, tumors were stable. But latest blood work showed afp marker 200.
Please help, what's your advice.
Btw, he did 6month sovaldi and relapsed recently, last month viral load came back at 60000.
Thatnk you for respond
Hi, this is a 5 year old thread. You will get more responses if you post a new question (see the green post a question box on the top).
This is a old thread from 2010. The best way to get your question noticed is to start your own thread. Go to the top right of the page and you will see the green post a question link.
Select that and ask you question for th egroup you could even copay and paste what you wrote here.
My advice is he needs to be under the care of a hepatologist associated with a liver transplant center and be evaluated for a liver transplant. I understand it is quire a lengthy process to get on th elist but your father will be high on the list due to his HCC